Texas, 2013Flash Flooding in Texas, September 28, 2013
September 28, 2013 · NWS AMA · 5 events in 3 counties and zones
The combination of an approaching low pressure system and a climatologically moist atmosphere led to a series of broken lines of thunderstorms moving over the same locations from the evening hours of the 27th into the early morning hours of the 28th. 4 inches which is a climatological extreme value for the last week of September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an approaching low pressure system and a climatologically moist atmosphere led to a series of broken lines of thunderstorms moving over the same locations from the evening hours of the 27th into the early morning hours of the 28th. The 6 PM CST upper air sounding showed Precipitable Water values across the Panhandle were 1.4 inches which is a climatological extreme value for the last week of September. This high amount of atmospheric moisture allowed the lines of thunderstorms to produce periods of heavy rain. The southeastern Texas Panhandle had the longest residence time by thunderstorms and this proved sufficient to cause localized flash flooding as the third line of thunderstorms moved through. Flash Flooding persisted for a few hours after all precipitation moved into western Oklahoma but diminished by 5 AM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 28, 12:00 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 28, 12:00 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
100 AM CDT SAT SEP 28 2013
.AVIATION...
06Z TAFS...SHOWERS AND THUNDERSTORMS HAVE PUSHED EAST OF ALL THREE
TERMINALS...AND WILL CONTINUE TO PUSH EAST THE REMAINDER OF THE
NIGHT. VFR CONDITIONS ARE EXPECTED AT ALL SITES THROUGH THE TAF
PERIOD. SURFACE COLD FRONT HAS ALREADY PUSHED THROUGH KDHT AND
KGUY...AND WILL PUSH THROUGH KAMA 07-08Z. NORTH TO NORTHWEST WINDS
WILL GUST TO AROUND 25 KTS BEHIND THE FRONT. WINDS WILL VEER TO THE
NORTHEAST SATURDAY MORNING...AND DIMINISH IN SPEED FROM NORTH TO
SOUTH AS SURFACE HIGH PRESSURE BUILDS IN...WITH SPEEDS DROPPING TO
LESS THAN 10 KTS BY MID TO LATE AFTERNOON.
KB
&&
.PREV DISCUSSION... /ISSUED 355 PM CDT FRI SEP 27 2013/
SHORT TERM...
AN UPPER TROUGH OVER THE CENTRAL ROCKIES CONTINUES TO ADVANCE
EASTWARD TONIGHT. HEIGHT FALLS AHEAD OF THIS SYSTEM HAS RESULTED IN
THE DEEPENING OF A LEE SIDE SURFACE TROUGH...WITH MOISTURE SURGING
INTO THE AREA ON SOUTHERLY SFC WINDS. LIGHT SHOWERS ASSOCIATED WITH
MID LEVEL ASCENT CONTINUE TO MOVE THROUGH THE AREA. EAST OF THIS
BAND OF SHOWERS...SURFACE INSTABILITY HAS INCREASED TO AROUND
500-1200 J/KG OF CAPE. LATEST HIGH-RES MODELS INDICATE STORMS
DEVELOPING LATER THIS EVENING MAINLY ALONG AND EAST OF A BOISE CITY
TO HEREFORD LINE WHERE THEY WILL BECOME MORE WIDESPREAD AS UPPER
LEVEL DYNAMICS, DEEP BOUNDARY LAYER MOISTURE, AND A COLD FRONT
DROPPING SOUTH OUT OF COLORADO COMBINE.
STILL LOOKING LIKE SEVERE WEATHER IS POSSIBLE WITH THESE STORMS GIVEN
DEEP LAYER SHEAR VALUES UP TO 60 KTS. LARGE HAIL AND STRONG WINDS
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS AS THEY WILL CONGEAL
INTO A LINEAR MODE LATE THIS EVENING. THE TORNADO THREAT IS MORE
UNCERTAIN GIVEN THE RATHER HIGH LCLS ALTHOUGH THE POSSIBILITY EXISTS
/ALBEIT SMALL/ FOR A BRIEF TORNADO EITHER FROM DISCRETE SUPERCELL
STORMS OR WITHIN THE LINE OF STORMS. THE THREAT FOR SEVERE WEATHER OVER
THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES IS LOOKING LESS LIKELY
THIS DUE TO STABILIZATION OF THE BOUNDARY LAYER FROM THESE SHOWERS.
HOWEVER WILL KEEP MENTION OF SEVERE STORMS IN THE FORECAST WITH THE
UPPER TROUGH STILL WEST OF THE AREA AND THE PASSAGE OF THE COLD FRONT
NOT EXPECTED UNTIL LATE TONIGHT.
ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ALSO RAISES CONCERN FOR
FLOODING AND FLASH FLOODING TONIGHT. ALTHOUGH THIS SYSTEM IS RATHER
PROGRESSIVE WHICH LOWERS THE POSSIBILITY FOR FLOODING ISSUES...THE
MEAN DEEP LAYER FLOW ORIENTED NEARLY PARALLEL TO THE APPROACHING COLD
FRONT AND BACKWARD PROPAGATING CORFIDI VECTORS LESS THAN 20 KTS
SUGGESTS THE POTENTIAL FOR STORMS TO BACKBUILD. WILL NOT BE OUT OF
THE QUESTION FOR SOME LOCATIONS TO SEE STORM TOTAL RAINFALL AMOUNTS
BETWEEN A HALF OF AN INCH TO AN INCH...ESPECIALLY OVER THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES.
AS THIS SYSTEM LIFTS NORTHEAST SATURDAY...SHOWERS WILL QUICKLY END BY
THE AFTERNOON. THIS FRONT WILL HAVE SURGED SOUTH OF THE AMA CWA BY
THE MORNING. MUCH COOLER AIR BEHIND THE FRONT WILL RESULT IN A
NOTICEABLY COOLER DAY WITH HIGHS IN THE UPPER 60S TO THE UPPER 70S.
WINDS MAY BE A BIT BREEZY EARLY IN THE DAY ALTHOUGH AS SURFACE HIGH
PRESSURE BUILDS IN...WINDS WILL DIMINISH BY THE EVENING. THIS WILL
LEAD TO A COOL NIGHT WITH LOWS GENERALLY FALLING INTO THE 40S.
LONG TERM...
THE AREA WILL RESIDE UNDER SEMI-ZONAL FLOW SUNDAY THROUGH THE FIRST
PART OF NEXT WEEK RESULTING IN ANOTHER ROUND OF QUIET AND MILD EARLY
FALL WX. TEMPS WARMING BACK INTO THE 80S ARE EXPECTED WITH LITTLE TO
NO CLOUD COVER. AN UPPER TROUGH MOVES ACROSS THE PLAINS TOWARD THE
END OF THE WEEK ALTHOUGH WHETHER OR NOT THIS AFFECTS THE PANHANDLES
IS STILL UNCERTAIN AS THE 12Z GFS TRACKS THIS LOW MUCH FARTHER NORTH
THAN ITS 06Z RUN. THE 12Z ECMWF ALSO LENDS CREDENCE TO THE GFS AS IT
ALSO DISPLAYS THIS UPPER TROUGH MOVING WELL NORTH OF THE AREA.
NONETHELESS ITS MUCH TOO EARLY TO INSERT ANY POPS ASSOCIATED WITH
THIS SYSTEM AND WILL MAINTAIN A DRY FORECAST. THIS FRONT DOES LOOK
LIKE IT WILL PUSH A COLD FRONT THROUGH THE AREA SOMETIME FRIDAY.
CLK
FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT AS AN UPPER LEVEL SYSTEM ADVANCES
TOWARD THE AREA. HEAVY RAINFALL CAN ACCOMPANY THESE STORMS WHICH
CAN PRODUCE BETWEEN A HALF TO AN INCH OF RAINFALL IN SOME LOCATIONS.
A COLD FRONT WILL PUSH THROUGH THE AREA MAINLY AFTER MIDNIGHT WITH
BREEZY NORTHWEST TO NORTH WINDS IN ITS WAKE. WINDS WILL DIMINISH
LATER IN THE DAY SATURDAY AS HIGH PRESSURE SETTLES OVER THE AREA.
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
OVER THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK WITH 20 FOOT
WINDS GENERALLY STAYING UNDER 15 MPH.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Sep 27, 1:50 PM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT FRI SEP 27 2013
OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT FRI SEP 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
ALONG AND EAST OF A BOISE CITY TO HEREFORD LINE WITH STRONG WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE OF PING PONG BALLS AS
THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE COMPLETELY
RULED OUT. ADDITIONALLY...HEAVY RAIN COULD LEAD TO ISOLATED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS THE
SOUTHEAST TEXAS PANHANDLE. HOWEVER THESE STORMS ARE EXPECTED TO BE
BELOW SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE FORECAST AND BE READY FOR ACTIVATION THROUGH TONIGHT.
CLK
In the hours before
Special weather statement, Sep 27, 10:45 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1145 PM CDT FRI SEP 27 2013
TXZ010-014-015-280515-
GRAY TX-HEMPHILL TX-WHEELER TX-
1145 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHEASTERN
HEMPHILL AND NORTHEASTERN GRAY COUNTIES UNTIL 1215 AM CDT...
AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF NEW MOBEETIE...OR 19 MILES
SOUTHEAST OF MIAMI...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WHEELER... NEW MOBEETIE... BRISCOE...
ALLISON... MOBEETIE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3534 10047 3552 10060 3587 10012 3570 9999
3556 9999
TIME...MOT...LOC 0445Z 233DEG 37KT 3548 10043
14Special weather statement, Sep 27, 11:03 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1203 AM CDT SAT SEP 28 2013
TXZ008-009-012>014-017-018-280530-
ARMSTRONG TX-CARSON TX-GRAY TX-HUTCHINSON TX-POTTER TX-RANDALL
TX-ROBERTS TX-
1203 AM CDT SAT SEP 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARMSTRONG...CARSON...
WESTERN ROBERTS...RANDALL...EASTERN POTTER...SOUTHEASTERN HUTCHINSON
AND EXTREME NORTHWESTERN GRAY COUNTIES UNTIL 1230 AM CDT...
AT 1203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
BORGER TO 8 MILES WEST OF HAPPY...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
PANHANDLE... CLAUDE... CANYON...
BORGER... AMARILLO... WHITE DEER...
WAYSIDE... WASHBURN... SKELLYTOWN...
PALO DURO CANYON... LAKE TANGLEWOOD... TIMBERCREEK CANYON...
PANTEX...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 69 AND 103.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10214 3562 10164 3596 10086 3475 10154
3474 10159
TIME...MOT...LOC 0503Z 231DEG 51KT 3566 10135 3480 10192
14Special weather statement, Sep 27, 11:10 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1210 AM CDT SAT SEP 28 2013
OKZ003-TXZ004-005-280615-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
1210 AM CDT SAT SEP 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OCHILTREE...NORTHWESTERN
LIPSCOMB AND BEAVER COUNTIES UNTIL 115 AM CDT...
AT 1211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
FORGAN TO 8 MILES SOUTH OF FARNSWORTH...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... PERRYTON... MOCANE...
KNOWLES... GRAY... GATE...
FORGAN... FLORIS... ELMWOOD...
BRYANS CORNER... BOYD... BALKO...
FARNSWORTH... DARROUZETT... BOOKER...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3696 10000 3643 10027 3612 10107 3701 10076
3701 10001
TIME...MOT...LOC 0511Z 238DEG 37KT 3703 10051 3622 10090
14Special weather statement, Sep 27, 11:28 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1228 AM CDT SAT SEP 28 2013
TXZ008>010-012>014-017>019-280630-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-HEMPHILL TX-HUTCHINSON
TX-POTTER TX-RANDALL TX-ROBERTS TX-
1228 AM CDT SAT SEP 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...CARSON...ROBERTS...
EASTERN RANDALL...EXTREME SOUTHEASTERN POTTER...SOUTHEASTERN
HUTCHINSON...NORTHWESTERN HEMPHILL...WESTERN GRAY AND NORTHWESTERN
DONLEY COUNTIES UNTIL 130 AM CDT...
AT 1222 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
SKELLYTOWN TO 7 MILES SOUTHEAST OF PALO DURO CANYON TO 7 MILES SOUTH
OF HAPPY...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
PANHANDLE... PAMPA... MIAMI...
CLAUDE... WHITE DEER... WAYSIDE...
WASHBURN... SKELLYTOWN... PALO DURO CANYON...
LEFORS... LAKE MCCLELLAN... KINGSMILL...
GROOM... GOODNIGHT... CODMAN...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 100.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 84 AND 125.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3586 10122 3606 10040 3526 10081 3487 10121
3474 10158 3474 10196
TIME...MOT...LOC 0528Z 243DEG 36KT 3579 10103 3493 10149
3467 10179
14Special weather statement, Sep 28, 12:21 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
121 AM CDT SAT SEP 28 2013
OKZ003-TXZ004-005-009-010-013>015-018>020-280715-
ARMSTRONG TX-BEAVER OK-CARSON TX-COLLINGSWORTH TX-DONLEY TX-GRAY
TX-HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-WHEELER TX-
121 AM CDT SAT SEP 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG...SOUTHEASTERN
CARSON...NORTHWESTERN COLLINGSWORTH...WESTERN WHEELER...EASTERN
ROBERTS...SOUTHEASTERN OCHILTREE...LIPSCOMB...HEMPHILL...GRAY...
DONLEY AND SOUTHEASTERN BEAVER COUNTIES UNTIL 215 AM CDT...
AT 120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
WOLF CREEK PARK TO 9 MILES NORTH OF LORA TO 7 MILES NORTH OF LAKE
MCCLELLAN TO 14 MILES SOUTH OF WAYSIDE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MIAMI... LIPSCOMB... CLARENDON...
CANADIAN... WOLF CREEK PARK... WHEELER...
NEW MOBEETIE... MCLEAN... LORA...
LELIA LAKE... LEFORS... LAKE MCCLELLAN...
LAKE MARVIN... KELLERVILLE... HOWARDWICK...
HIGGINS... GREENBELT LAKE... GOODNIGHT...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 115 AND 154.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3531 10107 3578 10079 3637 10065 3665 10001
3591 9999 3494 10055 3474 10101 3474 10147
TIME...MOT...LOC 0620Z 235DEG 43KT 3628 10046 3587 10058
3532 10086 3459 10151
14Local storm report, Sep 28, 12:37 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
137 AM CDT SAT SEP 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 3 NNE WAYSIDE 34.83N 101.52W
09/27/2013 M65 MPH ARMSTRONG TX BROADCAST MEDIA
0750 PM TSTM WND GST 2 WSW CLARENDON 34.92N 100.93W
09/27/2013 M58 MPH DONLEY TX MESONET
0759 PM TSTM WND DMG 1 NE ALANREED 35.21N 100.73W
09/27/2013 GRAY TX PUBLIC
LARGE TREE BLOCKING THE ROAD FOR THE RAMP TO INTERSTATE
40.
0900 PM TSTM WND DMG 5 SSE GATE 36.79N 100.02W
09/27/2013 BEAVER OK FIRE DEPT/RESCUE
OIL FIELD TANKS BLOWN ONTO A COUNTY ROAD. TIME
ESTIMATED.
1011 PM TSTM WND DMG 2 N TWITTY 35.34N 100.24W
09/27/2013 WHEELER TX LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 83
&&
EVENT NUMBER AMA1300825 AMA1300827 AMA1300826 AMA1300829 AMA1300828
EAFlash Flood, Wheeler
- When
- September 28, 1:42 AM CST to 4:43 AM CST
- Where
- Wheeler County, 0.56 mi W of New Mobeetie to 0.7 mi W of New Mobeetie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.530, -100.440
A series of thunderstorm lines moved across the southern Texas Panhandle from the evening hours of the 27th through the early morning hours of the 28th. These thunderstorms were able to tap into a highly moist atmosphere to produce periods of heavy rain. This heavy rain led to flash flooding across portions of Wheeler County. The Wheeler County Sheriff's Office reported that an estimated 6 inches of water was flowing over State Highway 152 at Mobeetie (Wheeler County). This portion of the Highway was barricaded by TXDOT until the flash flooding subsided prior to 5 AM CST on the 28th. No reports of stranded motorist or swift water rescues were reported in association to this flash flooding.
Flash Flood, Donley
- When
- September 28, 1:55 AM CST to 4:00 AM CST
- Where
- Donley County, 0.91 mi NNE of Clarendon to 0.35 mi ENE of Clarendon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.943, -100.896
A series of thunderstorm lines moved across the southern Texas Panhandle from the evening hours of the 27th through the early morning hours of the 28th. These thunderstorms were able to tap into a highly moist atmosphere to produce periods of heavy rain. This heavy rain led to flash flooding across portions of Donley County. The Donley County Sheriff's Office reported a vehicle became stranded in high water near the city park due to the bridge the vehicle was traveling on flooding. Flash flooding was also reported on U.S. Highway 287 from Koogle Street southward to the State Highway 70 intersection. The KVII Schoolnet site at Clarendon High School reported a storm total accumulation of 3.09 inches and the site are Matthews Ranch reported a storm total accumulation of 3.55 inches. Flash flooding persisted for several hours after precipitation had ended across the county before diminishing after 4 AM CST.
Flash Flood, Gray
- When
- September 28, 2:05 AM CST to 3:15 AM CST
- Where
- Gray County, 2.02 mi ENE of Lefors to 1.78 mi E of Lefors
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.438, -100.785
A series of thunderstorm lines moved across the southern Texas Panhandle from the evening hours of the 27th through the early morning hours of the 28th. These thunderstorms were able to tap into a highly moist atmosphere to produce periods of heavy rain. This heavy rain led to flash flooding across portions of Gray County. The Gray County Sheriff's Office reported TXDOT was working on closing portions of State Highway 273 near Lefors due to flash flooding on the highway. The KVII Schoolnet site at McLean High School (Gray County) reported a storm total accumulation of 4.58 inches. This flash flooding persisted for an hour after precipitation had ended across the county before diminishing a little after 3 AM CST. No reports of stranded vehicles or swift water rescues were reported in association to this flash flooding.
Flash Flood, Wheeler
- When
- September 28, 2:15 AM CST to 4:43 AM CST
- Where
- Wheeler County, 2.82 mi W of Lela to 3.04 mi W of Lela
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.220, -100.400
A series of thunderstorm lines moved across the southern Texas Panhandle from the evening hours of the 27th through the early morning hours of the 28th. These thunderstorms were able to tap into a highly moist atmosphere to produce periods of heavy rain. This heavy rain led to flash flooding across portions of Wheeler County. The Wheeler County Sheriff's Office reported a stranded motorist on County Road 8 near Interstate 40 due to flash flooding. The occupant was assisted by law enforcement officials to escape the flood waters. Flash flooding persisted for a few hours after precipitation had ended across the county before diminishing a little before 5 AM CST.
Flash Flood, Wheeler
- When
- September 28, 3:10 AM CST to 4:43 AM CST
- Where
- Wheeler County, 0.9 mi NE of Allison to 1.3 mi SSW of Briscoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.608, -100.088
A series of thunderstorm lines moved across the southern Texas Panhandle from the evening hours of the 27th through the early morning hours of the 28th. These thunderstorms were able to tap into a highly moist atmosphere to produce periods of heavy rain. This heavy rain led to flash flooding across portions of Wheeler County. The Wheeler County Sheriff's Office reported flash flooding on U.S. Highway 83 north of the town of Wheeler (Wheeler County). Also the KVII Schoolnet site at Begert Ranch (Wheeler County) recorded a storm total accumulation of 3.92 inches. Flash flooding persisted for an hour after precipitation had ended across the county before diminishing a little before 5 AM CST. No stranded motorists or swift water rescues were reported in association to this flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, September 28 to 29, 2013$100,000 · 3 events
- Heavy Rain in Washington, September 28, 2013$50,000 · 1 event
- High Wind and Strong Wind in Oregon, September 28, 2013$35,000 · 70 kt wind · 5 events
- Flood and Heavy Rain in Oregon, September 28 to 30, 2013$30,000 · 2 events
- Strong Wind in Michigan, September 28, 2013$20,000 · 1 event
- High Wind in Oregon, September 28 to 30, 201380 kt wind · 10 events
- Damaging Winds in Kansas, September 28, 2013$13,000 · 52 kt wind · 3 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- High Wind in Wyoming, September 28, 201357 kt wind · 3 events
- Flooding in Nebraska, September 28 to 30, 20132 events
- High Wind in Washington, September 28, 201378 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477086, 477088, 477090, 477091, 477092.